In previous years, several publications have reported cases of infants presenting neurological and gastrointestinal symptoms after ingestion of star anise tea. Such teas are sometimes given in various cultures for the treatment of infant colic pains. In most cases, the cause of intoxication was contamination of Chinese star anise (Illicium verum) by Japanese star anise (Illicium anisatum). Indeed, the toxicity of Illicium anisatum, also known as Shikimi, is caused by its content in potent neurotoxins (anisatin, neoanisatin, and pseudoanisatin), due to their activity as non-competitive antagonists of GABA receptors. The main reasons explaining the frequent contaminations are the strong macroscopic resemblance of the 2 substances, as well as the fact that the fruits are often sold partially broken or in ground form. Therefore, in most cases, chemical analysis is required to determine the possible adulterations.
Case report: A 2-month-old infant, in good general health, was brought to the emergency unit after 3 consecutive episodes of central cyanosis and tetany of the limbs with spontaneous recovery the same afternoon. The child was also very irritable, regurgitated a lot, and positioned himself in opisthotonos. Between these episodes, the neurological exam showed some perturbations (horizontal nystagmus and Bell's phenomenon, hypertony of the extensor muscles, and mild hypotony of the axial flexor muscles) with slow improvement over the following hours. The remaining clinical exam, the laboratory work (complete blood count, renal, hepatic, and muscular tests, capillary blood gas, plasmatic amino acids, and urinary organic acids), and the electroencephalogram findings were all normal. In the course of a detailed interview, the parents reported having given 3 bottles to their child, each one containing 200 mL of an infusion with 4 to 5 fruits of star anise, in the hours preceding the symptoms to relieve colic pains. The last seizure-like event took place approximately 8h after the last ingestion. We could prove the ingestion of anisatin, the toxic substance found in Japanese star anise, and the contamination of Chinese star anise by the Japanese species. Indeed, the anisatin analysis by liquid chromatography and mass spectroscopy (LC-MS) in a urine sample taken 22 h after the last infusion ingestion showed trace amounts of the substance. In another urine sample taken 33 h after ingestion, no anisatin could be detected. Furthermore, the analysis of the fruit sample gave an anisatin concentration of 7800 μg/kg while the maximum tolerance value in Switzerland is 1000 μg/kg.
Conclusion: The evaluation of ALTE in infants should always include the possibility of intoxication. Star anise is generally considered a harmless medicine. Nevertheless, it can sometimes cause a severe intoxication resulting in various neurological and gastrointestinal symptoms. To prevent such events, not only the parents, but also the care personnel and pharmacists must be informed about the possible adverse effects caused either by the overdose of Chinese star anise or by the eventual contamination of herbal teas with Japanese star anise. A better control of the substances by the health authorities is also necessary.
Copyright © 2011. Published by Elsevier SAS.